Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 43, NWS Salt Lake City, UT

August 19, 2005Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2005, 5:56 PM MDT for Washington County, Utah. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 5:56 PM MDT (23:56 UTC)
Expired
Aug 19, 2005, 7:45 PM MDT
In force
109 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:00 PM MDTFLASH FLOODSpringdale, UTRISE ON THE EAST FORK OF THE VIRGIN NEAR SPRINGDALE FROM 78 TO 302 CFS IN ONE HOUR AND PEAKED TO 306 CFS AT 6 PM. RADAR ESTIMATED A LARGE AREA OF 0.75 TO 1.5 INCHES UPSTREAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 192356
FFWSLC
UTC053-200145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 556 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NP AND
  SPRINGDALE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

A SHARP RISE OF 300 CFS WAS SEEN ON THE RIVER GAUGE ON THE EAST FORK 
OF THE VIRGIN RIVER. FLOOD WATERS ARE CURRENTLY MOVING DOWN THE 
VIRGIN RIVER NEAR SPRINGDALE AND POSSIBLY CLEAR CREEK IN ZION 
NATIONAL PARK. A LARGE RAINFALL IN EXCESS OF 1 INCH WAS OBSERVED IN 
THE THREE TRIBUTARIES OF THE VIRGIN RIVER EARLIER TODAY. PEAK FLOW 
ALONG ALONG THE VIRGIN RIVER NEAR SPRINGDALE WILL OCCUR WITHIN THE 
NEXT HOUR. AREAS DOWNSTREAM OF SPRINGDALE MAY SEE A PEAK WITHIN THE 
NEXT TWO HOURS.   

LAT...LON 3720 11311 3716 11315 3714 11293 3723 11297

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:50 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 19, 3:50 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI AUG 19 2005

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL STALL OVER SOUTHERN
AND CENTRAL UTAH TONIGHT THEN GRADUALLY DISSIPATE OVER THE WEEKEND. A
BROAD HIGH WILL BUILD ACROSS THE REGION THIS WEEKEND AND REMAIN OVER
THE AREA INTO NEXT WEEK.

&&

.DISCUSSION...THE WEAK UPPER LOW THAT SET OFF THE CONVECTION OVER
THE SOUTH TODAY IS NOT FORECAST TO MOVE MUCH THROUGH SAT NIGHT. SO
ACTIVITY SHOULD PERSIST WELL INTO THE NIGHT TONIGHT THEN REDEVELOP
SAT. IN ADDITION TO WHAT HAS ALREADY FORMED...STORMS HAVE RECENTLY
DEVELOPED IN THE NORTHWEST QUADRANT OF THE SMALL LOW SO HAVE ADDED
IRON AND BEAVER COUNTIES TO THE WATCH.

EXPECT SCATTERED CONVECTION AGAIN TOMORROW...MAINLY NEAR THE
DISSIPATING UPPER LOW BUT SPREADING NORTH ALMOST TO THE ID BORDER
AND AGAIN SUNDAY OVER MUCH OF THE AREA AS THE RIDGE BUILDS BUT THE
WEAKNESS REMAINS OVER THE STATE EMBEDDED IN THE HIGH.

NEXT WEEK...A NEW TROF FORMS ALONG THE COAST AND SETTLES INTO THE
WESTERN GREAT BASIN. THIS KEEPS THE MOISTURE TAP FROM THE SOUTH
ALIVE BUT WE DO FLIRT WITH BRIEF DRYING ALONG THE WESTERN BORDER
AROUND MID WEEK. HAVE KEPT A POP IN EACH DAY THRU THE FORECAST
PERIOD AS NO STRONG DRYING TREND IS EVIDENT.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH SOUTHERN UTAH UNTIL 10PM.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Aug 19, 12:05 PM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1205 PM MDT FRI AUG 19 2005

UTZ017>021-201300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
1205 PM MDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD
OF UTAH.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND
HAIL...WILL DEVELOP OVER SOUTHERN UTAH TODAY AND LINGER INTO
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THIS AREA
UNTIL 1000 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS THROUGH TUESDAY...WITH ISOLATED STORMS AFFECTING VALLEY
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 19, 12:36 PM MDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      13 W BIG WATER          37.07N 111.90W
08/19/2005                   KANE               UT   PARK/FOREST SRVC

            ROAD TO WHITEHOUSE CAMPGROUND WASHED OUT BY TRIBUTARY TO
            THE PARIA RIVER. LOCATED OFF OF ROUTE 89.

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:04 AM MDTFlash Flood WarningSLCKane3 hr
Aug 19, 12:37 PM MDTFlash Flood WarningSLCKane3 hr
Aug 19, 1:32 PM MDTFlash Flood WarningSLCWashington6 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.